Rip Current, Coastal Chatham
- When
- June 16, 8:30 AM EST to 10:30 AM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- County Official
Tybee Island lifeguards reported 5 rescues so far as a result of rip currents near the pier.
Northeast flow between 15-20 knots persisted between a wedge of high pressure north of the region and low pressure over the Atlantic. Conditions remained favorable through the day for rip currents along the southeastern Georgia coastline.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Northeast flow between 15-20 knots persisted between a wedge of high pressure north of the region and low pressure over the Atlantic. Conditions remained favorable through the day for rip currents along the southeastern Georgia coastline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 16, 6:27 AM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
727 AM EDT SAT JUN 16 2012
.SYNOPSIS...
DRY HIGH PRESSURE WILL PREVAIL THIS WEEKEND THROUGH NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A STAGNANT PATTERN WILL PERSIST ALOFT TODAY...WITH A BROAD TROUGH
OVER THE WESTERN ATLANTIC TO CLOSE OFF AS IT DROPS SLIGHTLY
SOUTHWARD. MEANWHILE...A LARGE ANTICYCLONE ALOFT IS FOUND WEST OF
THE APPALACHIANS. THIS SCENARIO WILL ALLOW FOR A STRONG AND
EXPANSIVE AREA OF HIGH PRESSURE FROM EASTERN CANADA AND NEW
ENGLAND TO STRETCH SOUTHWARD TO THE GULF COAST REGION. ITS
ASSOCIATED CIRCULATION WILL TRAVERSE A LARGE AREA OF THE COOLER NW
ATLANTIC BEFORE THE AIR REACHES OUR AREA. BY THAT TIME IT HAS
MODERATED SOME...BUT BRINGS WITH A DRY AIR MASS WITH TEMPS THAT
ARE YET AGAIN BELOW NORMAL.
THE MAJORITY OF THE STRATOCUMULUS WILL REMAIN OVER THE ATLANTIC
TODAY WITH A GENERAL NE TRAJECTORY FORECAST. BUT SOME DIURNAL
CUMULUS AND STRATOCUMULUS WILL DEVELOP FOR LATE THIS MORNING INTO
EARLY THIS EVENING. OVERALL THIS WILL RESULT IN A SUNNY TO PARTLY
CLOUDY DAY. WE HAVE STAYED CLOSE TO THE LOW LEVEL THICKNESS
FORECAST...SUPPORTIVE OF LOWER AND MIDDLE 80S AWAY FROM THE
SLIGHTLY COOLER COASTLINE. AFTERNOON DEW POINTS WILL FALL INTO THE
50S IN MOST COMMUNITIES...PRODUCING RH LEVELS FAR BELOW WHAT WE
MIGHT BE ACCUSTOMED TO IN MID JUNE. DEEP MIXING WILL ALLOW FOR
OCCASIONAL GUSTY WINDS...BUT NOTHING MORE THAN ABOUT 20 OR 25
MPH...HIGHEST NEAR AND AT THE COAST.
AN INTERESTING ASPECT TO OUR CONTINUED BELOW NORMAL CONDITIONS...WE
HAVE NOT YET HIT 90 AT KCHS SO FAR THIS MONTH...AFTER REACHING 90
OR HIGHER IN BOTH APRIL AND MAY. COMPARE THIS WITH JUNE 2011 WHEN
WE WERE ALREADY ISSUING HEAT ADVISORIES...AND 13 OF THE FIRST 16
DAYS REACHED 90 OR GREATER.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT...LITTLE CHANGE IN THE OVERALL SYNOPTIC SET UP...WITH HIGH
PRESSURE AT THE SURFACE TO PERSIST INLAND...WHILE THE CLOSED LOW
WITHIN THE TROUGH OVER THE ATLANTIC DRIFTS A LITTLE SOUTHWARD.
AFTER DIURNAL CLOUDS DISSIPATE WITH SUNSET...THE NE TRAJECTORIES
WILL ONCE AGAIN KEEP THE BULK OF THE STRATOCUMULUS CLOUDS OVER THE
OCEAN. HOWEVER...SOME OF THESE WILL ONCE AGAIN SKIRT THE FORECAST
AREA. IN GENERAL OUR SKY COVER TONIGHT WILL BE MOSTLY CLEAR OR
PARTLY CLOUDY. THERE LOOKS TO BE ENOUGH DECOUPLING OF WINDS INLAND
WITH GEOSTROPHIC WINDS NO MORE THAN 10 KT TO ALLOW FOR DECENT
RADIATIONAL COOLING. CLOSER TO THE COAST WHERE WINDS WILL NEVER
FULLY DECOUPLE THERE IS SOME WEAK COOL ADVECTION. THESE CONDITIONS
SUPPORT TEMPS SIMILAR TO WHAT THEY WERE THIS EARLY MORNING...ABOUT
5-8 DEGREES BELOW NORMAL. BUT THE RECORD MIN TEMPS ARE IN THE
UPPER 50S TO 60...AND THESE WILL NOT BE CHALLENGED..
SUNDAY AND SUNDAY NIGHT...THE OFFSHORE 500 MB TROF AND CLOSED LOW
WILL BEGIN LIFTING OUT TO THE NE AS UPPER RIDGING BEGINS TO TAKE
CONTROL OF THE SOUTHERN CONUS. WEAK SURFACE HIGH PRESSURE WILL
REMAIN IN CONTROL ACROSS THE CAROLINAS BUT THE PERSISTENT NE FLOW
REGIME WILL BEGIN TO BECOME LESS ORGANIZED. MODEL SOLUTIONS CONTINUE
TO DEPICT A DRY FORECAST...EXCEPT FOR SOME INDICATIONS OF A FEW
COASTAL SHOWERS DEVELOPING IN VERY SUBTLE LOW LEVEL CONVERGENCE NEAR
THE ALTAMAHA. STILL DON/T FEEL LIKE CHANCES ARE HIGH ENOUGH TO
INCLUDE ANY MENTIONABLE POPS AT THIS POINT. OTHERWISE...FLOW WILL
BECOME MORE SOUTHEASTERLY THROUGH THE DAY AS A SEA BREEZE TAKES
OVER. COOLER THETA E AIR WILL CONTINUE TO FILTER IN THROUGH THE DAY
AND SHOULD KEEP TEMPS BELOW CLIMO YET AGAIN. EXPECT HIGHS IN THE MID
TO UPPER 80S AND LOWS IN THE LOWS 60S. A FEW INLAND LOCATIONS COULD
FALL INTO THE UPPER 50S...BUT LOWS ARE NOT EXPECTED TO APPROACH
RECORDS AT KCHS AND KSAV.
MONDAY THROUGH TUESDAY...A PROMINENT UPPER RIDGE IS EXPECTED TO
STRENGTHEN ACROSS THE EASTERN CONUS AND WILL BE CENTERED JUST NORTH
OF THE REGION. AT THE SURFACE...WEAK HIGH PRESSURE WILL PREVAIL WITH
A PREDOMINANT SE FLOW. MODEL SOUNDINGS AND TIME HEIGHTS CONTINUE TO
BE QUITE DRY (PWATS LESS THAN AN INCH) AND FEATURE WARM MID LEVELS
AND A STRONG CAP. THEREFORE WE DON/T EXPECT ANY DIURNAL
SHOWERS/STORMS TO DEVELOP AND THE FORECAST IS DRY. UPPER HEIGHTS AND
LOW LEVEL THICKNESSES WILL INCREASE AND TEMPS WILL WARM BACK INTO
THE UPPER 80S EACH DAY WITH OVERNIGHT LOWS IN THE MID/UPPER 60S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
NO NOTEWORTHY CHANGES WERE MADE TO THE LONG TERM FORECAST AS THE
PATTERN CONTINUES TO LOOK RATHER QUIET. THE STRONG EASTERN CONUS
UPPER RIDGE WILL PERSIST THROUGH THURSDAY WITH WEAK SURFACE HIGH
PRESSURE IN PLACE. SOUNDINGS CONTINUE TO BE CAPPED DURING THIS
PERIOD AND THE FORECAST IS DRY THROUGH THURSDAY. BY LATE IN THE
PERIOD...THERE ARE SOME INDICATIONS THAT THE RIDGE WILL BEGIN TO
WEAKEN IN RESPONSE TO HEIGHT FALLS OVER THE GREAT LAKES IN RESPONSE
TO AN APPROACHING UPPER TROF. AS THE RIDGE WEAKENS THE ATMOSPHERE
WILL BECOME LESS HOSTILE TO DIURNAL CONVECTION. THEREFORE I HAVE
ADDED SOME SLIGHT CHANCE POPS INTO THE FORECAST AT THE VERY END.
TEMPS WILL WARM STEADILY WITH LOW 90S BECOMING MORE WIDESPREAD BY
LATE IN THE FORECAST PERIOD.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR WEATHER WILL PREVAIL THROUGH 12Z SUNDAY. BOTH TERMINALS WILL
EXPERIENCE FREQUENT GUSTS 14-18 KT DURING THIS THROUGH EARLY
AFTERNOON.
EXTENDED AVIATION OUTLOOK...VFR.
&&
.MARINE...
THE PINCHING OF THE PRESSURE GRADIENT WILL CONTINUE THIS
MORNING...AND THAT ALONG WITH WEAK COOL ADVECTION WILL MAINTAIN
THE SMALL CRAFT ADVISORY CONDITIONS ACROSS AMZ350 AND AMZ374 WHERE
NE WINDS WILL BE AS HIGH AS 15-20 KT WITH FREQUENT GUSTS TO 25 KT.
SEAS WILL BE UP TO 5 OR 6 FT OFF THE CHARLESTON COUNTY COAST...AND
AS HIGH 6-8 FT ON THE OUTER GA WATERS. ELSEWHERE THE CONDITIONS
WILL REMAIN JUST BELOW THE CRITERIA FOR HOISTING THE ADVISORY
FLAGS WITH WINDS UP TO 15-20 KT WITH A FEW GUSTS 22-23 KT...AND
SEAS AS HIGH AS 5 FT. THE GRADIENT WILL RELAX SLIGHTLY LATE THIS
MORNING AND THIS AFTERNOON...WHILE COOL ADVECTION SHUTS OFF. AS A
RESULT THERE IS SOME DECREASE IN BOTH WINDS/SEAS...AND WE WILL BE
ABLE TO DROP THE ADVISORY FOR AMZ350.
TONIGHT...THERE IS STILL ENOUGH OF A PRESSURE GRADIENT TO MAINTAIN
WINDS THAT ARE UP NEAR 15 OR 20 KT OVER THE ATLANTIC...WITH 10 OR
15 KT EARLY IN CHARLESTON HARBOR. THE CONTINUED LONG FETCH FROM
THE NE WILL ALLOW FOR SEAS TO REMAIN ELEVATED...AND A CONTINUATION
OF THE SCA FOR OUR OUTER GA WATERS.
SUNDAY THROUGH WEDNESDAY...NE FLOW WILL REMAIN ELEVATED FOR A TIME
SUNDAY MORNING BEFORE DIMINISHING WITH THE WEAKENING PRESSURE
GRADIENT. WEAK HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH THE
MIDDLE OF THE WEEK WITH WIND DETAILS BEING DETERMINED BY LOCAL SEA
BREEZE AFFECTS. ONCE ANY REMAINING SCA/S COME DOWN SUNDAY
MORNING...WINDS/SEAS ARE EXPECTED TO REMAIN BELOW CRITERIA THROUGH
THE MIDDLE OF NEXT WEEK.
RIP CURRENTS...MODERATE TO STRONG NE WINDS ALONG WITH A 2-3 FOOT
SWELL EVERY 9-10 SECONDS SUPPORTS AN ELEVATED RISK OF RIP CURRENTS
AT ALL BEACHES TODAY. HOWEVER...GIVEN THAT WE ARE STARTING TO
EXPERIENCE SOME IMPACTS FROM THE UPCOMING NEW MOON...PLUS TIDES
ARE RUNNING FAR ABOVE NORMAL...WE HAVE OPTED FOR A HIGH RISK OVER
THE GEORGIA BEACHES. THESE AREAS WILL HAVE THE MORE DIRECT ONSHORE
WIND...AND BLENDS WELL WITH THE HIGH RISK FROM WFO JAX. MODERATE
RISK HAS BEEN MAINTAINED AT THE SC BEACHES WHERE THE FLOW IS MORE
PARALLEL TO THE COAST. IN ADDITION...A STRONG NE-SW LONG SHORE
CURRENT WILL ALSO PREVAIL AT ALL BEACHES TODAY.
RIP CURRENTS...AN ELEVATED RISK FOR RIP CURRENTS WILL PERSIST INTO
SUNDAY DUE TO THE INCREASING INFLUENCE OF THE UPCOMING NEW
MOON...CONTINUED ONSHORE FLOW...AND SWELL ENERGY.
&&
.TIDES/COASTAL FLOODING...
ASTRONOMICAL HIGH TIDES AND AN ONSHORE WIND THIS EVENING MAY
SUPPORT VERY SHALLOW COASTAL FLOODING ALONG PARTS OF THE SC COAST.
WE/LL MAINTAIN THE WEATHER WATCH FOR A POSSIBLE COASTAL FLOOD
ADVISORY OVER CHARLESTON AND COASTAL COLLETON LATER TODAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH RISK FOR RIP CURRENTS THROUGH THIS EVENING FOR GAZ117-119-
139-141.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR AMZ350.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR AMZ374.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 425 AM EDT SAT JUN 16 2012 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-170830- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 425 AM EDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ117-119-139-141-170830- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- 425 AM EDT SAT JUN 16 2012 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RISK FOR RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RIP CURRENTS...AN ENHANCED RISK OF RIP CURRENTS WILL PREVAIL AT AREA BEACHES SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ048-051-170830- BEAUFORT-COASTAL JASPER- 425 AM EDT SAT JUN 16 2012 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK FOR RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RIP CURRENTS...AN ENHANCED RISK OF RIP CURRENTS WILL PREVAIL AT AREA BEACHES SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ049-050-170830- COASTAL COLLETON-CHARLESTON- 425 AM EDT SAT JUN 16 2012 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK FOR RIP CURRENTS. COASTAL FLOODING...THE COMBINATION OF THE HIGH ASTRONOMICAL TIDES AND A MODERATE NORTHEAST WIND MAY PRODUCE SHALLOW COASTAL FLOODING AROUND THE TIME OF HIGH TIDE THIS EVENING. A COASTAL FLOOD ADVISORY MAY EVENTUALLY BE REQUIRED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RIP CURRENTS...AN ENHANCED RISK OF RIP CURRENTS WILL PREVAIL AT AREA BEACHES SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
2 rip current. Local standard time, as filed.
Tybee Island lifeguards reported 5 rescues so far as a result of rip currents near the pier.
The media reported a 7 year old boy rescued from a rip current in the waters near 19th street. The boy was unconscious when pulled from the waters. He was taken to the hospital and is in stable condition.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393413, 393414.